Fostair: Inhaler changed from Pulmicort... - Asthma UK communi...

Asthma UK community forum

18,140 members22,435 posts

Fostair

Lizziep25 profile image

Inhaler changed from Pulmicort 2 weeks ago to Fostair having multiple side effects rapid heartbeat , nausea feeling weak has anyone else experienced this

16 Replies

All steroid inhalers take about 8 weeks to kick in properly, so in that time the body basically has the original steroid stopped (if it's a different base which it is in your case) and has to start again - so in that respect it's a bit like being hit by a truck as the lungs feel they have no steroid.

Additionally, combi inhalers like Fostair contain a LABA (long-acting bronchodilator). This is what causes the side effects usually but they should subside over the time the inhaler kicks in (usually much quicker than the 8 weeks).

So yes it's very normal and should improve. Are you using a spacer with it as that can help with the side effects? By all means speak to your nurse or GP for reassurance - and it may be they could give you something to help with the nausea in the meantime, or maybe things like ginger would help with that? I haven't heard of nausea being linked actually but that's not to say it isn't.

Lizziep25 profile image
Lizziep25 in reply to twinkly29

Not prepared to put up with side effects as feeling really ill had to see doc last week as palpitations with ectopic beats so bad I thought I was going to have a heart attack. I can’t wait for eight weeks to see if it improves not prepared to put my body through that sort of hell

twinkly29 profile image
twinkly29 in reply to Lizziep25

Any steroid inhaler will be the same in terms of it kicking in though. It might be worth asking to try Symbicort instead though as although it's still got a LABA in it, it's a different one to the one in Fostair so might not give you the same side effects - plus Symbicort has the same steroid as Pulmicort so that would be a continuation not a restart so should just kick in quicker

Lizziep25 profile image
Lizziep25 in reply to twinkly29

Thanks for the suggestion but it’s the formoterol fumarole dihydrate in the combination that’s causing the problems so symbicort has the same bronchodilator as Fostair so unsuitable for that reason have gone back to Pulmicort and will use salbutamol only if desperate as it also causes rapid heartbeat.

Hi lizzy I'm experiencing the same fostair makes me feel ill and weak want to go back to clenil I just feel so bad and only taking it 4 days now

twinkly29 profile image
twinkly29 in reply to Valmurd

Honestly if you can persevere it all should improve a lot in terms of side effects, if not go completely. 4 days is very early days and all asthma meds have side effects just like other meds do. They do usually settle but they need to be allowed the time in order to do so. Giving up on something just closes the door on something that might turn out to be the perfect medication for them.

I was on Clenil and it didn't help my asthma it was pretty useless you have obviously been swapped to Fostair for a reason and you should give it time the small particles reach deep into your lungs. If the side effects continue you could ask to swap to Fostair 200/6 which I did and the shakes stopped and the palpitations. But don't swap back yet they are 2 completely different inhalers and it's all about maintaining your lung health.

Thanks Twinkly yes I totally agree with you .see I was on fostair before but felt weirdly out of it the whole time tingly hands and feet and weak limbs I must have taken it for a month and just felt terrible although it certainly helped the breathing . I then went back to clenil and those symptoms subsided but AN wants me to stick to fostair not sure whats best thanks

twinkly29 profile image
twinkly29 in reply to Valmurd

It might be worth increasing the amount of potassium rich foods you're eating.Bronchodilators can cause low potassium which could account for the tingling and weakness especially when the symptoms remain at 4 weeks. In most people my inclination is that it would take longer for potassium levels to be an issue but my own levels usually run on the low side of normal anyway so it wouldn't take much to then tip mine into "low" - so perhaps Fostair is doing that to yours. Worth a try maybe?

Valmurd profile image
Valmurd in reply to twinkly29

Hi twinkly thank you yes just googled potassium deficiency and have every 8 of the symptoms every one I will need to look at my diet I'm not fussed on bananas either 😉 thanks again

twinkly29 profile image
twinkly29 in reply to Valmurd

Lots of things have much more potassium in than bananas - baffles me why they're the most well known of high potassium foods actually! But baked potatoes, dried fruits, tomatoes, yogurt, melon, fish, avocado all have high potassium. Oh and dark chocolate and peanuts/peanut butter. There are others too but I tend to forget the ones I'm less fussed about (think lentils and white beans are good but I don't eat those so could be wrong!)

I was very poorly with fostair and changed back to seretide. Palpitation like what you've described , shakes so bad couldnt hold a cup and dizziness plus more but took it for months before I connected Fostair to problems as my breathing improved slightly. Fostair works for some but we're all different and you can only try. I'd never take it again. Best wishes. x

Valmurd profile image
Valmurd in reply to Spikedog66

Hi spikedogg yes it works great for my asthma but I feel terrible I feel as if I have no arms or legs they are so weak total fatigue shaky dizzy double vision sometimes yet don't get this with clenil trued to speak to AN and she's not available so will get doc Thursday than you for all your replies x

Spikedog66 profile image
Spikedog66 in reply to Valmurd

To be honest my family thought I had parkinson's the shakes were dreadful. I couldnt hold a cup, cut food or get a fork to my mouth even getting ready was difficult. The consultant I had insisted it wasn't fostair I changed consultants in a different hospital and reverted to seretide. I did persist with fostair for 9 months. Never again for a million. I think it made me a hypochondriac so much was wrong. Im me again a crap chest but without other issues. It works for some but definitely not all. Please persist and go back to your normal meds for now. Best wishes

I did experience the rapid heart beats and handshakes. I swapped to Fostair 200/6 and took 1 puff in morning and 1 in evening I also take Qvar as my asthma was quite bad. It maybe worth you changing over to the over Fostair in 8 weeks if you are still experiencing symptoms. I now have no side effects.

Ah it sounds like they've optimised the inhaled steroid bit for you without overloading you with the formoterol element (as that's the bit that causes the side effects you had). I have similar but with different inhalers Glad that approach has worked for you - it seems a much more effective approach than people just abandoning stuff or reverting back to meds which clearly weren't enough. Of course most people can get past the side effect stage or manage them (by, for example, increasing potassium through diet if the effects are weakness, tingling, aching, etc). But for those whose symptoms don't improve after time/trying things like that, maximising the steroid but not the LABA is an option!

You may also like...